Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Lincoln, IL

May 14, 2003Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 14, 2003, 4:37 PM CDT for Tazewell County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 4:37 PM CDT (21:37 UTC)
Expired
May 14, 2003, 5:15 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Tazewell County, IL

The radar

The Lincoln radar (KILX), 62 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS53 KILX 142137
SVRILX
ILC179-142215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
436 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 515 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM GERMANTOWN HILLS TO 
  EAST PEORIA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MORTON
  WASHINGTON
  DEER CREEK

LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4075 8955 4061 8966 4062 8934 4074 8934

$$
GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:15 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 14, 2:15 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED MAY 14 2003

CHALLENGES THIS PACKAGE INCLUDE HOW LONG CURRENT SHORT-TERM PRECIP
EVENT WILL LAST AND PRECIP CHANCES FOR THE WEEKEND.

COLD POOL MOVING SOUTHEAST INTO CWA AND INTERACTING WITH A WARM
FRONT OVER NORTHERN ILLINOIS AND A COLD FRONT APPROACHING FROM THE
NORTHWEST MEANS CONVECTION SHOULD CONTINUE TO DEVELOP INTO EVENING.
COLD POOL SHOULD BE CLOSEST TOMORROW...HOWEVER FOCUS SHOULD BE
SOUTHEAST OF AREA AND DEW POINTS SHOULD BE LOWER.  EVEN SO...LAPSE
RATES ARE STEEP AND WILL KEEP LIKELY POPS IN THE SERN HALF OF
THE CWA FOR THURSDAY WITH A CHANCE ELSEWHERE AND THEN A CHANCE
EVERYWHERE FOR THE AFTERNOON.

NEXT PRECIP CHANCE IS INTO THE WEEKEND. 12Z GFS AND 00Z CANADIAN
SUGGEST THAT PRECIP CHANCES SHOULD BE EXPECTED FROM FRIDAY NIGHT
INTO SUNDAY...WHILE THE ECMWF SUGGESTS A SOLUTION THAT WOULD KEEP
PRECIP SOUTH OF THE CWA.  GFS ENSEMBLES SUGGEST THAT OPERATIONAL MRF
MAY BE AN OUTLIER AND THE ENSEMBLE MEAN MAY BE TRENDING TOWARD THE
ECMWF SOLUTION. SINCE THERE REMAINS SUBSTANTIAL UNCERTIANTY WILL
MAKE ONLY MINOR CHANGES TO GOING FORECAST FOR THE WEEKEND. WILL
BRING IN A CHANCE DURING THE NIGHT FRIDAY IN SOUTHWEST...GO WITH
CHANCE POPS IN THE SOUTHERN HALF FOR SAT/SAT NIGHT AND THEN LIMIT
POPS TO THE FAR SOUTHEAST FOR SUNDAY.

TEMPS SHOULD BE CLOSE TO SEASONAL NORMALS.

.ILX...NONE.

BARKER
Hazardous weather outlook, May 14, 11:45 AM CDT, 4 hours 52 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO
THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS
BETWEEN 3 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ON
SATURDAY AND SUNDAY MAINLY SOUTH OF A LINE FROM JACKSONVILLE TO
CHAMPAIGN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

SMITH

In the hours before

Local storm report, May 14, 3:12 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
312 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    5 W BRADFORD              IL   .75 INCH HAIL
05/14/03   STARK                          ON THE OSCEOLA SPUR ROAD.
                                          FROM IDOT.

GOETSCH
Local storm report, May 14, 3:53 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
353 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 PM    1 S LACON                 IL   .75 INCH HAIL
05/14/03   MARSHALL                       ON ROUTE 29. FROM SHERIFF.

GOETSCH
Local storm report, May 14, 4:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
407 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    3 S LACON                 IL   1.00 INCH HAIL
05/14/03   MARSHALL                       2.5 TO 3 MILES SOUTH OF
                                          LACON. FROM MARSHALL COUNTY
                                          ESDA.

GOETSCH
Local storm report, May 14, 4:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
412 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0411 PM    MOSSVILLE                 IL   1.00 INCH HAIL
05/14/03   PEORIA                         FROM PEORIA COUNTY ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:49 PM CDTSevere Thunderstorm WarningILXStark26 min
May 14, 3:15 PM CDTSevere Thunderstorm WarningILXMarshall, Stark60 min
May 14, 3:25 PM CDTSevere Thunderstorm WarningILXPeoria50 min
May 14, 3:55 PM CDTSevere Thunderstorm WarningILXWoodford50 min
May 14, 4:15 PM CDTSevere Thunderstorm WarningILXMarshall30 min
May 14, 5:31 PM CDTSevere Thunderstorm WarningILXMcLean44 min
May 14, 5:33 PM CDTTornado WarningILXMcLean42 min
May 14, 6:04 PM CDTTornado WarningILXChampaign, Vermilion56 min
May 14, 6:13 PM CDTTornado WarningILXDeWitt, Piatt47 min
May 14, 6:14 PM CDTTornado WarningILXMcLean61 min
May 14, 6:18 PM CDTTornado WarningILXLogan57 min
May 14, 6:48 PM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.